Sorry for my english, I am a 21 year old female from Greece.
In 20 July 2013 I was in a small island, at the beach enjoying myself. As I got out of the water a friend asked me what is wrong with my face and I realised that it was RED on the cheeks and the nose, on the forehead and on my chin! They were big red patches united together (just redness withn no elevation and not single lesions)...By the time I was in the pharmacist's the red patches were gone...This happened to me every day that I went swimming. I have to note that during my vacation days I had NO problems with showering or washing my face. In the end of August I returned to my home town. A week after my return home, I started getting hives (1-2cm flat red areas with an elevated center), about 3-4 of them on my body (since I was a child I used to get these) and many many more on my face and neck every time I take a shower no matter what the temperature of the water. They disappear in about 20 minutes after I get out of the shower. It's not only in MY shower, cause it has happened to me after showering at my boyfriend's house too! I might also get one spot if my boyfriend touches me with sweaty skin. I have NO problems with drinking water of any kind (tap water, filtered water, bottled water). Experimenting, I tried to wash my face with hot, warm and cold tap water: the same effects. BUT when I washed it with filtered water I had NO symptoms. I also noticed that by decreasing the time I spend in the shower or wash my face they decrease in number or don't show up at all. I had hives for about a year when I was little but we finally found out it was the washing powder my mom washed the clothes with, I am still allergic to cats without hives but I sneeze a lot when they touch me and once my tongue was swollen due to allergy to an antibiotic. But this time I am scared...WATER? How can someone be allergic to water? I am trying to figure out what's wrong: In June I went for a trip, I had shortness of breath for some days and constipation (I get constipated when I go on vacations and I also smoke) My doctor said it is my anxiety, and a local doctor examined me and my respiration was fine so again she told me it was my anxiety. Shortness of breath stopped when I finally had a bowel movement. Then, in July when I was on vacation, I had diarrhea, severe stomach aches and heartburn and some days later I got the rash on my face from swimming. I am also experiencing lower abdominal pains and left frontal neck pain. My doctor says that I might got all these due to my anxiety which was CRAZILY HIGH during my vacations. I also have enlarged adenoids (adenoids) for all my life (so I get easily sick) for which I take sea water nasal spray every day. I also have quite a sedentary life. I have anxiety and I am both a hypochondriac AND most importantly a cyberchondriach so I google stuff and now I am perfectly SURE that I have lymphoma. These are all the things I can tell about my health and the things that I hope that help to find what is wrong with the water allergy!
It can be due to water urticaria. Water urticaria, or aquagenic urticaria, is a rare condition in which hives develop within 1 to 15 minutes after contact with water. The hives last for 10 to 120 minutes and do not seem to be caused by histamine release like the other physical hives. Most investigators believe that this condition is actually exquisite skin sensitivity to additives in the water such as chlorine but distilled water can also cause this reaction.
Treatment of water urticaria includes epinephrine, antihistamines, or cortisone-like drugs. Itching can be controlled with cold packs or commercial topical agents that contain menthol, camphor, eucalyptus oil, aloe, antihistamines, or cortisone preparations.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.